1. Expert Q&A: Benefits - Weds 23 October, 3-4pm

    Our next expert Q&A will be on the topic of benefits. It will be hosted by Lauren from our Knowledge Services team. She'll be answering your questions on Wednesday 23 October between 3-4pm.

    You can either post your question >here< or email them to us at talkingpoint@alzheimers.org.uk and we'll be happy to ask them on your behalf.

Mum's medication changed, now unable to sleep for more than 10 mins

Discussion in 'I care for a person with dementia' started by PollyP., Aug 9, 2015.

  1. PollyP.

    PollyP. Registered User

    Oct 8, 2009
    327
    Herefordshire UK
    Hi all,

    A while ago I wrote about Mum's agitation especially at night and how the consultant has decided to take her off Aricept (she has been on it for 6 years) as he felt that the Aricept could be stimulating the brain too much and she couldn't cope with it and was getting agitated.

    So she has now been put onto Lorazepam, but although this has sedated her and appears to have cut out the agitation, it seems that she cannot sleep for more than 10 minutes at a time. Even during the night the carers have told me that she is up and down ALL night. So she really isn't getting any proper sleep.

    When I visited yesterday, Mum was lying on her bed but couldn't stay still and sleep for more than a few minutes even though she was so tired.

    She has also had a fall (the Home immediately phoned me about it) and now is sporting a huge black eye. It seems that she is very drowsy and I expect that this didn't help with her balance.

    It seems to be all trial and error with medication for Alzheimer sufferers doesn't it :confused:

    Does anyone have any experience of Lorazepam and withdrawal of Aricept?

    Thanks for reading

    Pauline
     
  2. Long-Suffering

    Long-Suffering Registered User

    Jul 6, 2015
    426
    Hi Polly,

    I don't have any experience of those drugs in particular, but I have taken a lot of anti-depressants, anti-anxiety drugs and sleep aids, and they nearly always take a couple of weeks to get used to, and can effect sleep patterns for a while. I think with any new drug the doctor will tell you to expect it to take a while to adjust to (or withdraw from the old one) and to expect side effects for the first week or two and to contact them if the side effects are severe, distressing or don't seem to be improving. I would speak to your mum's doc to get their opinion and some reassurance. I usually find I get used to my meds and any initial insomnia disappears after a week or so. Hopefully it'll be the same for your mum and she'll soon start to feel better on her new medication.

    Best of luck,

    LS
     
  3. Tin

    Tin Registered User

    May 18, 2014
    4,826
    UK
    Only experienced the Lorazapem. Last year could not get mum to stay in bed for very long up and down all night and day time no better. I was shattered, gp prescribed half to one mg when needed. It only helped in the short term and I was really unhappy with how unsteady mum was the next day and more confused than ever, but I was so desperate for sleep that it took longer for me to really register what was happening to mum when she took it. When needed, mum now takes Diazapem and a different anti depressant. I have hated the fact that we have had to try different medicines, but it seems to be the only way, to find the right one. If it is not helping your mum then tell gp.
     
  4. PollyP.

    PollyP. Registered User

    Oct 8, 2009
    327
    Herefordshire UK
    Thanks for your interesting reply LS, sorry that you have had to experience the affects of these drugs, but it is really good to hear how they affect you personally. I've noted your comments about nearly always taking a couple of weeks to get used to. Mum was on Diazapam before this one, but she was very itchy and it seemed far too strong for her. At least now she isn't asleep ALL of the time, I hope you're right about the initial insomnia disappearing in time. I'll keep you informed.
    Many thanks for you reply

    Pauline
     
  5. PollyP.

    PollyP. Registered User

    Oct 8, 2009
    327
    Herefordshire UK
    Thanks Tin for your helpful comments. Your Mum sounds like mine, up and down all night, the big difference is that my Mum is now in a care home and it looks like you were the one being affected by this unsettled sleep, so wearing isn't it (Mum lived at home with us for almost 5 years, so I know what you mean)

    It is awful that we have to try different medication I agree, Mum couldn't tolerate Diazapam as it made her itchy and totally "out of it", soundly sleeping all the time, now we have the opposite and although she is so tired she cannot stay on her bed or in a chair for more than 10 mins, no wonder she is exhausted, She will be 99 at the end of this month, so I think that sometimes I expect too much.

    I will contact the Mental Health team who have been dealing with this and hopefully they will call and access Mum soon. (I'm very lucky as they are a really good team and the staff at the Care Home are just amazing too)
    Many thanks for your reply
    Pauline
     
  6. Long-Suffering

    Long-Suffering Registered User

    Jul 6, 2015
    426
    Hi Pauline,

    My pleasure to be of help. Another point is that as I am not suffering from dementia, I can easily explain any side-effects I have with drugs and also how they make me feel. Of course, most people with dementia won't be able to do this. My dad certainly can't. He takes a shed load of pills every day for all sorts of ailments not connected to dementia, and it's so hard to know if sudden agitation, etc. is caused by him feeling unwell, and if so if it is connected to his meds. He can't explain anything about how he feels. He can't even tell us if he feels well or unwell b/c he has forgotten what the words mean. We have to guess from his behaviour. It's so worrying, isn't it?

    My mum was on Diazapam for a while. It didn't suit her, and that is another thing - drugs that suit one person really well may not suit another person at all. Honestly, it has taken me years of trial and error to find meds that not only do the job intended but also have no bad side effects.

    I would persevere with your mum, talk to the doc, agree with him the amount of time that is acceptable for her to be allowed to adapt to the new drugs/withdraw from the old ones, and see how it goes. You have to give the person a chance to get used to them. Side effects such as dry mouth, nausea, headache, itchy skin, heart palpitations, insomnia, twitching, muscle spasm, etc are all common symptoms I've had which have disappeared after a few days or weekis.

    Best of luck,

    LS
     
  7. PollyP.

    PollyP. Registered User

    Oct 8, 2009
    327
    Herefordshire UK
    Thanks again LS, I realise how useful your comments were especially as you are able to explain your symptoms etc. Like you said, it's really difficult to understand how someone with dementia is actually feeling as they can't express themselves or in most cases just can't remember.

    I'm so sorry to hear that both of your parents have been suffering with dementia, worrying about one is bad enough, but two.. !

    Thanks again

    Pauline
    x
     

Share This Page

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.